Journal of Mathematical Chemistry

, Volume 51, Issue 2, pp 569–587 | Cite as

Bounds for the Kirchhoff index via majorization techniques

  • Monica Bianchi
  • Alessandra Cornaro
  • José Luis Palacios
  • Anna Torriero
Original Paper


Using a majorization technique that identifies the maximal and minimal vectors of a variety of subsets of \({\mathbb{R}^{n}}\) , we find upper and lower bounds for the Kirchhoff index K(G) of an arbitrary simple connected graph G that improve those existing in the literature. Specifically we show that
$$K(G) \geq \frac{n}{d_{1}} \left[ \frac{1}{1+\frac{\sigma}{\sqrt{n-1}}} + \frac{(n-2)^{2}}{n-1-\frac{\sigma}{\sqrt{n-1}}}\right] ,$$
where d 1 is the largest degree among all vertices in G,
$$\sigma ^{2} = \frac{2}{n} \sum_{(i, j) \in E} \frac{1}{d_{i}d_{j}} = \left( \frac{2}{n}\right) R_{-1}(G),$$
and R −1(G) is the general Randić index of G for \({\alpha =-1}\) . Also we show that
$$K(G) \leq \frac{n}{d_{n}}\left( \frac{n-k-2}{1-\lambda _{2}}+\frac{k}{2}+\frac{1}{\theta}\right) ,$$
where d n is the smallest degree, \({\lambda _{2}}\) is the second eigenvalue of the transition probability of the random walk on G,
$$k = \left \lfloor \frac{\lambda _{2} \left( n-1\right) +1}{\lambda _{2}+1}\right\rfloor {\rm and}\quad\theta = \lambda _{2} \left( n-k-2\right) -k+2.$$


Majorization Schur-convex functions Graphs Kirchhoff index 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Bendito E., Carmona A., Encinas A.M., Gesto J.M.: A formula for the Kirchhoff index. Int. J. Quantum Chem. 108, 1200–1206 (2008)CrossRefGoogle Scholar
  2. 2.
    Bianchi M., Torriero A.: Some localization theorems using a majorization technique. J. Inequal. Appl. 5, 433–446 (2000)Google Scholar
  3. 3.
    M. Bianchi, A. Cornaro, A. Torriero, Majorization under constraints and bounds of the second Zagreb index, Contributi di Ricerca in Econometria e Matematica 115, Università Cattolica del Sacro Cuore, Milano, arXiv:1105.1888v1 [math.CO] (2011)Google Scholar
  4. 4.
    M. Bianchi, A. Cornaro, A. Torriero, A Majorization Method for localizing graph topological indices, Contributi di Ricerca in Econometria e Matematica 116, Università Cattolica del Sacro Cuore, Milano, arXiv:1105.3631v1 [math.CO] (2011)Google Scholar
  5. 5.
    Chen H., Zhang F.: Resistance distance and the normalized Laplacian spectrum. Discret. Appl. Math. 155, 654–661 (2007)CrossRefGoogle Scholar
  6. 6.
    J. Cheeger, A lower bound for the smallest eigenvalue of the Laplacian. Problems in analysis (Papers dedicated to Salomon Bochner) (Princeton University Press, Princeton, 1969), pp. 195–199Google Scholar
  7. 7.
    Gao X., Luo Y., Liu W.: Resistance distances and the Kirchhoff index in Cayley graphs. Discret. Appl. Math. 159, 2050–2057 (2011)CrossRefGoogle Scholar
  8. 8.
    Grassi R., Stefani S., Torriero A.: Extremal properties of graphs and Eigencentrality in trees with a given degree sequence. J. Math. Sociol. 34(2), 115–135 (2010)CrossRefGoogle Scholar
  9. 9.
    Grone R., Merris R.: The Laplacian spectrum of a graph II. SIAM J. Discret. Math. 7, 221–229 (1994)CrossRefGoogle Scholar
  10. 10.
    Gutman I., Mohar B.: The Quasi-Wiener and the Kirchhoff indices coincide. J. Chem. Inf. Comput. Sci. 36, 982–985 (1996)CrossRefGoogle Scholar
  11. 11.
    Klein D.J.: Prolegomenon on partial orderings in chemistry. MATCH Commun. Math. Chem. 42, 7–21 (2000)Google Scholar
  12. 12.
    Klein D.J., Randić M.: Resistance distance. J. Math. Chem. 12, 81 (1993)CrossRefGoogle Scholar
  13. 13.
    Klein D.J., Babic D.: Partial orderings in chemistry. J. Chem. Inf. Comp. Sci 37, 656–671 (1997)CrossRefGoogle Scholar
  14. 14.
    Li X., Shi Y.: A survey on the Randić index. MATCH Commun. Math. Comput. Chem. 59, 127–156 (2008)Google Scholar
  15. 15.
    Lu M., Zhang L., Tian F.: Lower bounds of the Laplacian spectrum of graphs based on diameter. Linear Algebra Appl. 420, 400–406 (2007)CrossRefGoogle Scholar
  16. 16.
    Marshall A.W., Olkin I.: Inequalities: Theory of Majorization and Its Applications. Academic Press, London (1979)Google Scholar
  17. 17.
    Palacios J.L.: Closed form formulas for Kirchhoff index. Int. J. Quantum Chem. 81, 135–140 (2001)CrossRefGoogle Scholar
  18. 18.
    Palacios J.L., Renom J.M.: Broder and Karlin’s formula for hitting times and the Kirchhoff index. Int. J. Quantum Chem. 111, 35–39 (2011)CrossRefGoogle Scholar
  19. 19.
    Palacios J.L., Renom J.M.: Another look at the degree-Kirchhoff index. Int. J. Quantum Chem. 111, 3453–3455 (2011)CrossRefGoogle Scholar
  20. 20.
    Palacios J.L., Renom J.M.: Bounds for the Kirchhoff index of regular graphs via the spectra of their random walks. Int. J. Quantum Chem. 110, 1637–1641 (2010)Google Scholar
  21. 21.
    Diaconis P., Stroock D.: Geometric bounds for eigenvalues of Markov chains. Ann. Appl. Probab. 1, 36–61 (1991)CrossRefGoogle Scholar
  22. 22.
    Randić M.: On characterization of molecular branching. J. Am. Chem. Soc. 97, 6609–6615 (1975)CrossRefGoogle Scholar
  23. 23.
    Ruch E., Gutman I.: The branching extent of graphs. J. Comb. Inf. Syst. Sci. 4, 285–295 (1979)Google Scholar
  24. 24.
    Tarazaga P.: More estimate for eigenvalues and singular values. Linear Algebra Appl. 149, 97–110 (1991)CrossRefGoogle Scholar
  25. 25.
    Wang H., Hua H., Wang D.: Cacti with minimum, second-minimum, and third-minimum Kirchhoff indices. Math. Commun. 15, 347–358 (2010)Google Scholar
  26. 26.
    R.J. Wilson, Introduction to Graph Theory (Addison Wesley, Boston, 1996)Google Scholar
  27. 27.
    Wolkowicz H., Styan G.P.H.: Bounds for eigenvalues using trace. Linear Algebra Appl. 29, 471–506 (1980)CrossRefGoogle Scholar
  28. 28.
    Yang Y., Zhang H.: Kirchhoff index of linear hexagonal chains. Int. J. Quantum Chem. 108, 503–512 (2008)CrossRefGoogle Scholar
  29. 29.
    Yang Y., Zhang H., Klein D.: New Nordhaus-Gaddum-type results for the Kirchhoff index. J. Math. Chem. 49, 1–12 (2011)CrossRefGoogle Scholar
  30. 30.
    Zhou B., Trinajstic N.: A note on Kirchhoff index. Chem. Phys. Lett. 455, 120–123 (2008)CrossRefGoogle Scholar
  31. 31.
    Zhu H.Y., Klein D.J., Lukovits I.: Extensions of the Wiener number. J. Chem. Inf. Comput. Sci 36, 420–428 (1996)CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2012

Authors and Affiliations

  • Monica Bianchi
    • 1
  • Alessandra Cornaro
    • 1
  • José Luis Palacios
    • 2
  • Anna Torriero
    • 1
  1. 1.Department of Mathematics and EconometricsCatholic UniversityMilanItaly
  2. 2.Department of Scientific Computing and StatisticsSimón Bolívar UniversityCaracasVenezuela

Personalised recommendations